Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 253, NWS North Platte, NE

July 26, 2022Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 26, 2022, 4:55 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 4:55 PM MDT (22:55 UTC)
Expired
Jul 26, 2022, 5:34 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 134 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS53 KLBF 262255
SVRLBF
NEC101-135-262345-
/O.NEW.KLBF.SV.W.0253.220726T2255Z-220726T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
455 PM MDT Tue Jul 26 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Perkins County in southwestern Nebraska...
  South central Keith County in southwestern Nebraska...

* Until 545 PM MDT.

* At 454 PM MDT, a severe thunderstorm was located near Roscoe, or
  near Ogallala, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Madrid and Elsie. 

This includes Interstate 80 in Nebraska between mile markers 133 and
139.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 10170 4114 10151 4088 10125 4078 10161
TIME...MOT...LOC 2254Z 325DEG 26KT 4108 10162 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
3 follow-up statements
953 
WWUS53 KLBF 262312
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
512 PM MDT Tue Jul 26 2022

NEC101-135-262345-
/O.CON.KLBF.SV.W.0253.000000T0000Z-220726T2345Z/
Perkins NE-Keith NE-
512 PM MDT Tue Jul 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN PERKINS AND SOUTH CENTRAL KEITH COUNTIES...

At 512 PM MDT, a severe thunderstorm was located 9 miles southeast of
Roscoe, or 13 miles southeast of Ogallala, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Madrid and Elsie. 

This includes Interstate 80 in Nebraska near mile marker 139.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4106 10164 4111 10148 4088 10125 4080 10154
TIME...MOT...LOC 2312Z 311DEG 21KT 4101 10151 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
255 
WWUS53 KLBF 262326
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
526 PM MDT Tue Jul 26 2022

NEC101-135-262345-
/O.CON.KLBF.SV.W.0253.000000T0000Z-220726T2345Z/
Perkins NE-Keith NE-
526 PM MDT Tue Jul 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN PERKINS AND SOUTH CENTRAL KEITH COUNTIES...

At 526 PM MDT, a severe thunderstorm was located 10 miles north of
Elsie, or 17 miles southeast of Ogallala, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elsie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4104 10157 4108 10145 4088 10125 4084 10141
TIME...MOT...LOC 2326Z 309DEG 18KT 4099 10144 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
603 
WWUS53 KLBF 262334
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
534 PM MDT Tue Jul 26 2022

NEC101-135-262344-
/O.CAN.KLBF.SV.W.0253.000000T0000Z-220726T2345Z/
Perkins NE-Keith NE-
534 PM MDT Tue Jul 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERKINS AND SOUTH
CENTRAL KEITH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4104 10157 4108 10145 4088 10125 4084 10141
TIME...MOT...LOC 2333Z 325DEG 26KT 4094 10139 

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:33 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 26, 12:33 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
133 PM CDT Tue Jul 26 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 132 PM CDT Tue Jul 26 2022

A large upper level area of low pressure will remain located near
Hudson Bay through Wednesday. Meanwhile upper level ridging has
expanded northward across the Pacific west coast states. Between the
two features moderately strong west-northwest flow aloft is in place
across our region. At the surface a weak cold front is sagging
southward through the area. The front by early this evening should
extend from northeast CO through central into northeast NE. Most CAM
guidance develops scattered convection late this afternoon near the
front, but this is mostly just south and east of our counties of
western and north central Nebraska. There has been a signal the past
several runs of the HRRR that a few storms could develop in the
moist post frontal upslope environment across the western Sandhills.
If these were to form then a small cluster could move southeast
across central into southwest NE early this evening. Clearing is
taking place across the area late this morning, and will allow for
some instability to develop this afternoon. Shear is such that storm
organization could occur with a few briefly severe cores possible.

A small disturbance embedded within the flow aloft may bring another
cluster of showers/thunder to the area late tonight into Wednesday
morning. Moisture will certainly not be lacking, with east to
southeast low-level flow north of the weak cold front continuing to
advect Gulf moisture northwest into the area. PWATS will average
around 1.25" so spotty heavy rain is possible. Unclear has to how
much clearing will occur during the day Wednesday. Several CAMs
linger mid-level showery activity through much of the day. Does
appear that at least some clearing will take place farther to the
west across the Panhandle into northern CO. This is where the
better instability would develop, and most models suggest a
cluster of storms should materialize and track southeast
toward/through southwest NE and northwest KS Thursday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 132 PM CDT Tue Jul 26 2022

The upper low near Hudson Bay will shift eastward by the weekend.
Meanwhile the upper ridge across the western CONUS will begin to
build farther to the east across the Rockies. A weak nearly
stationary front will remain draped across the High Plains from
western KS into the NE Panhandle. Several rounds of showers/thunder
are expected across this area into the weekend. Unfortunately the
main focus for precipitation looks to remain mostly south and
southwest of our area. The exception will be across southwest nearer
the front and stands the better chance of seeing at least some
rainfall. The heat will gradually build back into the area as the
upper level high builds toward the Central Plains next week. Highs
by Monday and Tuesday will be back into the 90s to lower 100s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1211 PM CDT Tue Jul 26 2022

A cold front will move southeast this afternoon that will make a
range from IFR to VFR conditions across the area tonight. Short
term models are in good agreement convection will redevelop along
the front, although areal coverage creates a spread. The forecast
is for isolated to scattered thunderstorms from 3 pm to 10 pm
tonight then clearing across much of the area. The exception will
be across the far southwest three counties where stratus and fog
may still redevelop and visibility dropping to a mile at times
with IFR to LIFR conditions possible. Overnight mid and high
clouds spread in from the northwest with cigs AOB 8KFT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Keck
Hazardous weather outlook, Jul 26, 1:51 PM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
251 PM CDT Tue Jul 26 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-271100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
251 PM CDT Tue Jul 26 2022 /151 PM MDT Tue Jul 26 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a marginal risk for severe thunderstorm development this
afternoon. A frontal boundary will move southeast through western
into central Nebraska that will be the focus for scattered
thunderstorm development. Scattered thunderstorms are expected to
develop, where a few severe thunderstorms will make possible the
threat for large hail and damaging winds until the front moves
southeast of the area near midnight. All thunderstorms pose the
threat of lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Wednesday as the front moves south across Kansas the boundary
will extend northwest across the high plains that will remain the
focus for thunderstorm development Wednesday. A marginal risk
exists for portions of the southern Nebraska Panhandle and
southwest for areas generally west of a line from Rushville to
Oconto and Eustis. Large hail and damaging winds are the main
hazards.

The frontal boundary will remain the focus for daily thunderstorm
chances Thursday through Saturday. Sunday another frontal system
is forecast to push southeast for a greater areal coverage for
thunderstorms through Monday. At this time, the severe threat is
uncertain into the extended period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 26, 4:26 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
526 PM CDT Tue Jul 26 2022

NEZ010-029-262315-
Wheeler NE-Holt NE-
526 PM CDT Tue Jul 26 2022

...A strong thunderstorm will impact portions of southeastern Holt
and northeastern Wheeler Counties through 615 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Bartlett, or 29 miles south of O'neill, moving east at
35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knievels Corner, Goose Lake State Wildlife Management Area,
Cumminsville and Four Corners.

This includes Highway 281 between mile markers 147 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4195 9857 4213 9859 4216 9830 4204 9829
      4195 9830
TIME...MOT...LOC 2226Z 265DEG 41KT 4205 9848

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CDC
Local storm report, Jul 26, 4:32 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     10 W KINGSLEY DAM       41.21N 101.85W
07/26/2022                   KEITH              NE   TRAINED SPOTTER

            TWO SPOTTERS SIGHTED A FUNNEL CLOUD REACHING ABOUT HALF
            WAY TO THE GROUND. SIGHTED NEAR BEACH ROAD.

&&

CDC
Local storm report, Jul 26, 4:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 PM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             3 W ROSCOE              41.13N 101.66W
07/26/2022  M1.50 INCH       KEITH              NE   STORM CHASER

&&

CDC
Local storm report, Jul 26, 4:47 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             2 ESE MASON CITY        41.21N 99.26W
07/26/2022  M1.00 INCH       CUSTER             NE   EMERGENCY MNGR

&&

CDC
Local storm report, Jul 26, 4:50 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     5 W OGALLALA            41.13N 101.82W
07/26/2022  E60 MPH          KEITH              NE   TRAINED SPOTTER

            BLOWING IN EXCESS OF 60 MPH

&&

CDC
Local storm report, Jul 26, 4:53 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     3 WSW OGALLALA          41.12N 101.77W
07/26/2022  M61 MPH          KEITH              NE   AWOS

&&

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:20 PM MDTDense Fog AdvisoryLBFCuster, Frontier, Hayes, Lincoln, Logan8 hr
Jul 26, 1:01 AM MDTSpecial Weather StatementLBFSheridan29 min
Jul 26, 1:48 AM MDTSpecial Weather StatementLBFSheridan27 min
Jul 26, 1:58 AM MDTSpecial Weather StatementLBFCherry17 min
Jul 26, 2:44 AM MDTSpecial Weather StatementLBFCherry31 min
Jul 26, 4:06 AM MDTSpecial Weather StatementLBFCherry24 min
Jul 26, 4:07 AM MDTSpecial Weather StatementLBFCherry23 min
Jul 26, 2:43 PM MDTSpecial Weather StatementLBFLoup32 min
Jul 26, 2:55 PM MDTSpecial Weather StatementLBFWheeler35 min
Jul 26, 3:20 PM MDTSpecial Weather StatementLBFGarden25 min
Jul 26, 3:36 PM MDTSpecial Weather StatementLBFWheeler24 min
Jul 26, 3:44 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith46 min
Jul 26, 4:07 PM MDTSpecial Weather StatementLBFCuster23 min
Jul 26, 4:11 PM MDTSpecial Weather StatementLBFCuster34 min
Jul 26, 4:22 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins38 min
Jul 26, 4:26 PM MDTSpecial Weather StatementLBFWheeler49 min
Jul 26, 4:26 PM MDTSevere Thunderstorm WarningLBFCuster21 min
Jul 26, 4:35 PM MDTTornado WarningLBFKeith, Perkins25 min
Jul 26, 4:58 PM MDTTornado Warning Tornado observedLBFKeith, Perkins17 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.